Normal body weight 115 (30 yr F) but gained 12 pounds in 3 days after start of propranolol. Continued to gain an additional 13 in the next 2 weeks. Began methimazole one-and-a-half weeks after propranolol. I normally eat 1900 calories per day w/moderate activity. Could I have gained 25 pounds in 2 1/2 weeks on that sort of caloric intake? Or is it the medication? DR said I had some fluid retention but made no further comment about the weight gain. Is there something else I can take for hypertension/SVT/sinus tachycardia?
Elevated liver enzymes present after 3 wks methimazole usage. TSH and T3 were in normal range as of 2 mo. ago with total T4 still slightly elevated. Wanted to reduce methimazole but DR said no. Why did he say no?
Now 2 mo. later and my hair is falling out (800 strands per day in the past 6 wks. and it hasn't slowed down at all), low waking body temp of 95.9F with shivering in the AM, hypnic jerks before bed or when sitting for extended periods at desk, occasional fever-like symptoms (flushed/heated body, sweating, coughing, sore throat) but it's difficult to tell if I even have a fever with the low body temp, and persistent sore throat. Why didn't DR reduce methimazole when my labs were so close to normal? I feel this all could have been avoided if he had just agreed to reduce medication. What do I do now? I need guidance, please! Thank you for listening!
No, you can't gain that much real weight in that short a time eating 1900 calories per day. You have to be retaining fluid. However, both the methimazole and the propanolol are going to lower your metabolism some. You're used to being hyper and burning calories at a hgiher rate, so your calorie intake will probably have to change somewhat.
I have SVT, too (WPW syndrome), and I take a different beta blocker, atenolol. I've read that atenolol is the one that interacts least with thyroid hormones.
Please post your actual thyroid test results with reference ranges. Ranges vary lab to lab, so you have to post them with results. With FT4 still elevated, a reduction in methimazole would not be indicated. Midrange is the rule of thumb for FT4.
Have you had further lab work in the last two months?
I have Graves disease and was put on Methimzole and Propranolol. The combination relieved my hyper symptoms and I was losing weight while on those meds. Eventually it tapered off. I have read thatbwhen you are Hyper you eat much more, I didn't find that to be true, I was so hyper, I could barely eat. I loss over 15 lbs. Once me levels lowered, they did keep me on the dosage ( it was 10 mg per day). I was told that that dosage was maintaining my thyroid and if they lowered it or took me off, then most likely my hyper condition would come back.
I had SVT in 2005 and lived with it for over two years before deciding to have an ablation. It was the best decision that I ever made. I could never convert myself and would end up at the hospital with an adenosine push. I tried everything including Toprol beta blocker, and besides weight gain, horrible nightmares and cold hands and feet, I would have break thru episodes. I haven't had not one SVT episode since my ablation!
Interesting... I've had SVT all my life...since I was 7 or 8, and I'm about to start getting social security!
When I was first on thyroid meds, my SVT went wild. I went from having 3-4 episodes a year that I could totally control with the Valsalva maneuver to having 20-30 per DAY (still controllable, but what a hassle). I had to back off my original levo dose (88 mcg, which was way too high to start) to 25, and still the SVT continued. That's when I started on a beta blocker, too.
Several years later, my thyroid meds are finally adjusted properly, I still take my beta blocker, and I have been SVT-free for 2.5 years now. That's the best my SVT has been since I was 7 or 8.
You're a braver person than I...ablation terrifies me.
It is great that you were able to control your SVT with Valsalva maneuver. I tried and tried, but I could not control my SVT. If I could, I might not of have the ablation. I was always in the ER with some nurses and doctors who were not as familiar with SVT, thought I was having a heart attack. Once the adenosine worked, after a couple of hours I could leave, but the ER always wanted me to spend the night for observation. My cardio doctor told me that after a couple of hours after the adenosine, I could leave. My cardio doctor was at another hospital and when I would have the SVT, I would go to a near by ER.
The ablation was not as bad as it sounds, I swear! It was so easy that I was upset that I didn't do it sooner then I did. You feel nothing during the procedure, the success rate is over 93% and I haven't had a reoccurence since I had it done almost 5 years ago. The procedure took an hour. I felt no after effects as I anticipated. I had a small bruise near the entrance area, but it went away. I felt great and while I did take an easy the next day as I was instructed, but I was bored stiff.. ..dental appointments have been worse.
Now this Thyroid mess, is getting on my nerves though....hyper to hypo, adjusting meds and hoping for remission. I do not want the radiation though, I have read too much about eye problems after the radiation iodine.
If you have any questions about the ablation, don't hesitate to ask me.
I don't believe I just wrote you a long response, and it got blown away when I tried to post it.
In a nutshell... I haven't had an episode of SVT in 2.5 years, so at this time, I'm not even considering ablation. Thank you for your very kind offer of information, but I think I may already know too much for my own good! LOL
When I first went to my PCP with this (I was only diagnosed a few years ago), she thought I was having a heart attack as well. I tried to convince her I'd had this all my life, but she wasn't listening. After faxing my EKG all over the state, the EP finally convinced her (and it wasn't easy even for him to do) that I hadn't had a heart attack.
Do you have WPW? My EP estimated 4-6 hours for my procedure with mapping and all. Yours was really fast...or maybe my EP is just slow???
There are two permanent solutions to the hyperthyroidism that you describe. One is RAI and the other is a thyroidectomy. Both cause the patient to subsequently become hypothyroid, since there is no longer a functioning thyroid gland. The hypothyroidism is then treated with thyroid medication to provide the necessary thyroid hormone.
Longer term, the treatment your mother is currently going through can sometimes result in a remission of the hyperthyroidism. Most likely though she will eventually need either the RAI or thyroidectomy. Be aware that her current medication dosage must be carefully controlled in order to eliminate her hyper symptoms, yet too much med will cause her to have hypo symptoms. I heartily recommend that she should be tested regularly for both of the biologically active thyroid hormones, Free T4 and Free T3 (not Total T4 and Total T3) every time she goes for tests. Optimal levels seem to be Free T4 at the middle of the range, and Free T3 in the upper part of its range. I also suggest that she should be tested for Vitamin D, B12 and ferritin, and supplement as needed to optimize those. D should be about 50 min., B12 in the upper end of the range, and ferritin should be about 70 min.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.